Virginia, 2015Hail and Damaging Wind in Virginia, April 25, 2015
April 25, 2015 · NWS MRX · 3 events in 2 counties and zones
A cold front tracked through southwest Virginia on the 25th triggering thunderstorm activity. Many trees were downed by thunderstorm wind gusts and hail as large as golfballs was also seen.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracked through southwest Virginia on the 25th triggering thunderstorm activity. Many trees were downed by thunderstorm wind gusts and hail as large as golfballs was also seen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 25, 6:27 PM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 25, 6:27 PM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT SAT APR 25 2015
.AVIATION...
FOR THE 00Z TAFS...SEVERE THUNDERSTORMS ARE PRESENT ACROSS KENTUCKY
EARLY THIS EVENING. COULD SEE SOME ISOLATED STORMS FORM EARLY THIS
EVENING NEAR KTRI AHEAD OF MAIN GROUP OF STORMS. EXPECT THESE
STORMS TO CONGEAL INTO A LINE OF STORMS AND MOVE THROUGH THE AREA
OVERNIGHT. LIKELY TO THUNDERSTORMS AT KTRI/KTYS FOR A COUPLE OF
HOURS NEAR MIDNIGHT. LINE OF STORMS WILL BE CAPABLE OF DAMAGING
WINDS AND LARGE HAIL. CONDITIONS WILL IMPROVE BEHIND THE LINE OF
STORMS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
ABM
Hazardous weather outlook, Apr 25, 12:27 PM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 PM EDT SAT APR 25 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
127 PM EDT SAT APR 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A RISK FOR SEVERE THUNDERSTORMS EXISTS FROM THE MID TO LATE
AFTERNOON AND EARLY EVENING...AND AGAIN FROM THE LATE EVENING AND
OVERNIGHT HOURS ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIAN REGION ALONG AND AHEAD OF A COLD FRONT.
THERE IS SOME UNCERTAINTY REGARDING STORM COVERAGE...PARTICULARLY
WITH RESPECT TO THE AFTERNOON AND EARLY EVENING ACTIVITY.
HOWEVER...SHOULD A THUNDERSTORM DEVELOP...THE ENVIRONMENT IN PLACE
WOULD ALLOW IT TO QUICKLY BECOME SEVERE. DAMAGING WINDS UP TO 70
MPH...AND LARGE HAIL OF GOLFBALL SIZE WILL BE THE PRIMARY IMPACTS
WITH THIS ACTIVITY. HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE
RULED OUT. ADDITIONALLY...HEAVY RAINS FROM THIS ACTIVITY MAY ALSO
CAUSE LOCALIZED FLASH FLOODING PROBLEMS.
PLEASE MONITOR THE LATEST FORECAST INFORMATION REGARDING THE SEVERE
WEATHER POTENTIAL FROM THE NATIONAL WEATHER SERVICE...PARTICULARLY
IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON AND EVENING. HAVE A WAY
TO RECEIVE ANY WATCH AND WARNING INFORMATION AND KNOW WHAT ACTIONS
TO TAKE SHOULD A WARNING BE ISSUED FOR YOUR AREA.
HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING IN
SUPPORT OF SEVERE WEATHER OPERATIONS.
In the hours before
Special weather statement, Apr 25, 7:11 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT SAT APR 25 2015
VAZ002-260100-
WISE VA-
811 PM EDT SAT APR 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY UNTIL 900 PM EDT...
AT 810 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF WISE...MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WISE...COEBURN AND POUND.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3713 8255 3707 8250 3703 8248 3698 8237
3696 8236 3697 8233 3696 8232 3688 8239
3702 8277 3703 8275 3704 8274 3705 8272
3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 0010Z 294DEG 24KT 3717 8264
MOULTONSpecial weather statement, Apr 25, 7:49 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
849 PM EDT SAT APR 25 2015
VAZ006-008-260115-
RUSSELL VA-WASHINGTON VA-
849 PM EDT SAT APR 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...AND WASHINGTON COUNTIES
UNTIL 915 PM EDT...
AT 848 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF CLEVELAND...OR 9 MILES NORTH OF LEBANON...MOVING
EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEBANON...CLEVELAND...GLADE SPRING...HONAKER...DYE...LINDELL...
ROSEDALE...EMORY-MEADOW VIEW AND CASTLEWOOD.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3690 8229 3696 8233 3700 8228 3699 8225
3704 8217 3705 8204 3707 8202 3712 8201
3713 8193 3714 8190 3711 8189 3704 8182
3696 8178 3693 8184 3679 8170 3669 8165
TIME...MOT...LOC 0048Z 292DEG 25KT 3703 8204
MOULTONSpecial weather statement, Apr 25, 8:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 PM EDT SAT APR 25 2015
VAZ002-260245-
WISE VA-
942 PM EDT SAT APR 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY UNTIL 1045 PM EDT...
AT 942 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF WISE...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WISE...COEBURN...POUND AND PARDEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3717 8255 3713 8255 3703 8248 3698 8240
3698 8237 3696 8236 3697 8233 3692 8230
3700 8278 3701 8278 3705 8272 3712 8272
3717 8261
TIME...MOT...LOC 0142Z 278DEG 23KT 3709 8268
DHHail, Washington
- When
- April 25, 9:00 PM EST to 9:10 PM EST
- Where
- Washington County, 5 mi WNW of Saltville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.908, -81.834
The public reported golfball size hail 5 miles west-northwest of Saltville along Poor Valley Road in extreme eastern Washington County.
Thunderstorm Wind, Lee
- When
- April 25, 10:45 PM EST to 11:00 PM EST
- Where
- Lee County, Ewing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.630, -83.420
Dispatch personnel reported a few trees downed by thunderstorm wind in Ewing.
Hail, Washington
- When
- April 25, 10:50 PM EST to 11:00 PM EST
- Where
- Washington County, 4 mi WSW of Saltville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.858, -81.817
The public reported quarter-sized hail 4 miles west-southwest of Saltville in eastern Washington county near the Smyth County line in Saltville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in Gulf of Mexico, April 25, 20156 deaths · 63 kt wind · 2 events
- Flash Flooding in Mississippi, April 25, 20151 death · 1 injured · $70,000 · 2 events
- Tornadoes and Hail in Kentucky, April 25, 2015$233,000 · EF2 · 37 events
- Hail and Damaging Winds in Texas, April 25, 20151 death · $15,000 · 1.75 in hail · 8 events
- Damaging Winds in Alabama, April 25, 20153 injured · $2.8 million · 60 kt wind · 33 events
- Hail and Damaging Winds in Georgia, April 25, 2015$2.8 million · 2.75 in hail · 20 events
- Damaging Winds in Alabama, April 25, 2015$323,000 · 61 kt wind · 19 events
- Tornado and Hail in Kentucky, April 25, 20151 injured · $230,000 · EF0 · 12 events
- Hail and Damaging Winds in Georgia, April 25, 2015$61,000 · 1 in hail · 26 events
- Damaging Winds in Georgia, April 25, 20151 injured · 79 kt wind · 49 events
- Hail and Damaging Winds in Illinois, April 25, 2015$69,000 · 1 in hail · 11 events
- Damaging Winds in Florida, April 25, 2015$65,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566603, 566604, 566606.